Iowa, 2025Winter Storm and Winter Weather in Iowa, December 6, 2025
December 6, 2025 · NWS FSD · 11 events in 11 counties and zones
A quick-moving low pressure system dropped southeastward across the Northern Plains on December 6. Light to moderate snow resulted in widespread accumulations of 2 to 6 inches.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick-moving low pressure system dropped southeastward across the Northern Plains on December 6. Light to moderate snow resulted in widespread accumulations of 2 to 6 inches. Snowfall rates ranged from 1 to 2 inches per hour within a narrow band across far southeast South Dakota into northwest Iowa where snowfall totaled 6 to 10 inches. Rapid snow accumulation resulted in slick and snow covered roads, making regional travel difficult. Some patchy freezing drizzle fell as well after the bulk of the snow moved out of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 6, 8:57 AM CST, 1 hour 3 minutes earlier. Its key messages:
- A quick-moving winter system will bring mainly 3-6" of snow for most areas along and east of the James River today. Locally higher amounts over 6 inches will be possible around the Iowa Great Lakes into the Jackson and Worthington, Minnesota areas.
- Snowfall rates as high as 1-1.5" inches per hour within the heaviest band axis during the afternoon to evening hours will lead to rapid accumulations along and east of I-29. Visibility reductions and hazardous road conditions will lead to minor to moderate travel impacts at times affecting the evening commute.
- Cold wind chills will return each night through Monday with values as cold as 20 below possible.
- An active pattern aloft will lead to multiple precipitation chances through the work week. Continue to monitor the forecast moving forward.
Area forecast discussion, Dec 6, 8:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
857 AM CST Sat Dec 6 2025
.KEY MESSAGES...
- A quick-moving winter system will bring mainly 3-6" of snow
for most areas along and east of the James River today.
Locally higher amounts over 6 inches will be possible around
the Iowa Great Lakes into the Jackson and Worthington,
Minnesota areas.
- Snowfall rates as high as 1-1.5" inches per hour within the
heaviest band axis during the afternoon to evening hours will
lead to rapid accumulations along and east of I-29. Visibility
reductions and hazardous road conditions will lead to minor to
moderate travel impacts at times affecting the evening commute.
- Cold wind chills will return each night through Monday with
values as cold as 20 below possible.
- An active pattern aloft will lead to multiple precipitation
chances through the work week. Continue to monitor the
forecast moving forward.
&&
.UPDATE...
Issued at 847 AM CST Sat Dec 6 2025
Radar echoes continuing to expand this morning and frontal band
currently remains in it's infancy stage. 12Z guidance continues
to confirm thoughts that as PV begins to pivot into South
Central South Dakota and Northern Nebraska, warm advection and
frontogenesis will intensify along a NW to SE axis through the
Tri-State area.
Soundings nearby the frontal band show persistent instability
sitting AOA the 700 mb layer, with MUCAPE anywhere from 10-30
J/KG residing along the MO River valley. Several of the 12Z CAMS
are picking up on this instability with simulated reflectivity
showing the convective elements feeding northeast by early
afternoon. Thus, have introduced a low end probability for
thunder along but especially south of I-90 for a few hours.
Totals generally remain on track with the previous forecast, but
have increased QPF slightly along what looks to be the favored
frontal zone. With the potential instability release, expecting
snowfall rates of 1.5" or more per hour in a handful of
counties. The increase of QPF will result in a corridor of 5 to
8" snow potential. Will extend the WSW a couple counties
westward, based on both snow amount, but also rapid worsening of
conditions this afternoon.
&&
.DISCUSSION...
Issued at 255 AM CST Sat Dec 6 2025
TODAY & TONIGHT: A dreary and cooler day ahead! Taking a look across
the area, mainly overcast skies continue this morning with most
areas sitting in the mid to upper 20s. Don't expect much change
during the day as overcast skies and slight breezy southeasterly
winds keep temperatures locked into the 20s to low 30s with the
warmest conditions along the Missouri River Valley. Taking a
look aloft, the forecast remains on track as a quick mid-level
wave dives across portions of South Dakota, Nebraska, and
Minnesota today bringing our next chances for snow. By daybreak,
should see light returns over central SD become more widespread
across southeastern SD as increasing dPVA and mid-level frontal
forcing interact with the WAA regime ahead of the surface
trough. From here, an enhanced area of snowfall should to begin
to take shape by late morning just south of the I-90 corridor in
southeastern SD and this should be the main driver of our
accumulations going forward. As this developing band of snowfall
gradually pivots southeastwards, HREF guidance continue to show
moderate to high confidence (60%-80%) in 1" in/hr or greater
snowfall rates which should lead to moderate to heavy
accumulations at times especially across far southeastern SD,
northwestern IA, and portions of southwestern MN.
With all of this in mind and collaboration with our neighbors,
decided to upgrade portions of our Winter Weather Advisory in
northwestern IA and southwestern MN into a Winter Storm Warning
where confidence was highest in 6+ inches of accumulations. While 3-
6 inches of accumulations continues to look like the most
likely range for most areas east of the James River, can't rule
out additional upgrades in far southeastern SD and southwestern
MN if the axis of heaviest snowfall shifts northwards or
southwards. Otherwise, should see most of the snow taper off by
late evening. Shifting gears to impacts, falling snow and rapid
accumulations will lead reductions in visibility and hazardous
travel mainly in the afternoon to evening hours. As a result,
minor to moderate travel impacts are expected especially in the
areas with the highest accumulations so be prepared to post-pone
travel plans where necessary! Looking into the rest of the
night, a fresh snowpack and lighter surface winds will lead to
much colder conditions overnight with lows being on either side
of zero. Nonetheless, wind chill will likely be even colder with
values as low as 20 below possible mainly across southwestern
MN.
SUNDAY ONWARDS: Looking ahead, a surface high will move in to
replace the departing system on Sunday. Unfortunately, so will
another mid-level wave. With this in mind, additional light
accumulations will be possible from Sunday night into Monday mainly
along and north of I-90. The cold air plunge will continue as well
with highs mainly in the single digits to low 20s. From here, the
active pattern aloft will continue for the rest of the week. By
Tuesday, a decently strong clipper wave will dive across the
northern plains bringing our next chances for precipitation.
However, increasing warm air advection (WAA) and southerly surface
winds ahead of this system will likely keep most of the
precipitation as rain or a rain/snow mix given temperatures in the
upper 30s to upper 40s. As long-range guidance starts to diverge
between Wednesday to Thursday, it looks like another clipper will
fly through the northern plains. However, there are still subtle
differences in the timing and placement of features. Lastly,
temperatures will continue to trend colder from Wednesday onwards
with highs mainly in the teens to low 20s.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 540 AM CST Sat Dec 6 2025
A mix of VFR and MVFR conditions this morning will transition to
MVFR conditions and lower for the rest of the TAF period.
Looking at satellite imagery, MVFR stratus continues to blanket
the area this morning with upper level clouds moving overhead.
From here, areas of light snow across southcentral SD will
progress into our area throughout the day with light to moderate
accumulations expected. Falling snow could lead to periods of
IFR/LIFR vsbys along with IFR cigs from the lingering stratus.
Otherwise, southeasterly winds will back with the approaching
surface wave becoming more northerly to end the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for SDZ040-
055-056-069>071.
Winter Weather Advisory until 6 PM CST this evening for SDZ038-
039-052>054-058>060-064-065-068.
Winter Storm Warning until 9 PM CST this evening for SDZ061-
062-066-067.
MN...Winter Storm Warning from noon today to midnight CST tonight
for MNZ089-090-098.
Winter Weather Advisory from noon today to midnight CST
tonight for MNZ071-072-080-081-097.
IA...Winter Storm Warning from noon today to midnight CST tonight
for IAZ001>003-012>014-021-022.
Winter Weather Advisory from noon today to midnight CST
tonight for IAZ020-031-032.
NE...Winter Weather Advisory until 9 PM CST this evening for NEZ013-
014.
&&
UPDATE...Dux
DISCUSSION...05
AVIATION...05Hazardous weather outlook, Dec 6, 3:55 AM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
355 AM CST Sat Dec 6 2025
IAZ001>003-012>014-022-MNZ089-090-071000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Nobles-Jackson-
355 AM CST Sat Dec 6 2025
This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.
.DAY ONE...Today and tonight.
A quick winter system will bring moderate to heavy snowfall to the
area today. Accumulative amounts of 6+ inches is expected with
isolated higher possible mainly across the Iowa Great Lakes. Falling
snow and rapid accumulations will lead to minor to moderate travel
impacts potentially affecting the evening commute.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
An active pattern aloft will lead to additional chances for
precipitation. However, details remain uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-021-031-032-MNZ071-072-080-081-097-098-NEZ013-014-SDZ038>040-
052>056-058>062-064>071-071000-
Plymouth-Cherokee-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
355 AM CST Sat Dec 6 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
A quick winter system will bring light to moderate snowfall to the
area today. Accumulative amounts of 3-6 inches is expected. Minor
travel impacts are expected mainly due to falling snow and reductions
to visibility.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
An active pattern aloft will lead to additional chances for precipitation.
However, details remain uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-057-063-071000-
Gregory-Brule-Charles Mix-
355 AM CST Sat Dec 6 2025
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A quick winter system will bring light snowfall to the area today.
Accumulative amounts of 1-2 inches is expected. Falling snow could
lead to temporary reductions in visibility.
Details remain uncertain, but additional snow chances continue into
mid next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Woodbury
- When
- December 6, 10:00 AM CST to 5:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Snowfall totaled 3.1 inches at Sergeant Bluff and 3.0 inches at Moville. Snowfall totaled 2 to 3 inches across the Sioux City metro area.
Winter Storm, Sioux
- When
- December 6, 10:30 AM CST to 5:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Snowfall totaled 8.5 inches at Rock Valley, 7.0 inches 2 miles southeast of Sioux Center, and 6.1 inches at Orange City.
Winter Weather, Plymouth
- When
- December 6, 10:30 AM CST to 5:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snowfall totaled 5.0 inches at Remsen, 4.4 inches at Le Mars, and 4.0 inches at Brunsville and 6.1 miles southeast of Westfield.
Winter Storm, Lyon
- When
- December 6, 11:00 AM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snowfall totaled 6.0 inches at Rock Rapids.
Winter Weather, Ida
- When
- December 6, 11:00 AM CST to 6:30 PM CST
- Where
- Ida forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Snowfall totaled 2.5 inches 3.7 miles south-southwest of Arthur, and 2.1 inches at Holstein and 3 miles northeast of Battle Creek.
Winter Storm, O'Brien
- When
- December 6, 11:30 AM CST to 5:30 PM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Snowfall totaled 7.2 inches at Sanborn, 7.0 inches at Sheldon, and 6.0 inches at Primghar.
Winter Storm, Cherokee
- When
- December 6, 11:30 AM CST to 5:30 PM CST
- Where
- Cherokee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Snowfall totaled 9.0 inches 5.1 miles south of Cherokee and 5.0 inches at Cherokee.
Winter Weather, Osceola
- When
- December 6, 12:00 PM CST to 8:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Snowfall totaled 3.9 inches at Sibley.
Winter Storm, Buena Vista
- When
- December 6, 12:00 PM CST to 6:30 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Public
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Snowfall totaled 6.5 inches at Marathon and 5.3 inches at Storm Lake.
Winter Storm, Clay
- When
- December 6, 12:30 PM CST to 6:30 PM CST
- Where
- Clay forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snowfall totaled 6.0 inches 7 miles south of Spencer and 4.0 inches 1 mile north of Spencer.
Winter Weather, Dickinson
- When
- December 6, 1:00 PM CST to 9:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Snowfall totaled 4.3 inches at Spirit Lake, 4.2 inches 4 miles north of Wahpeton, and 3.4 inches 4 miles northwest of Milford.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, December 6, 202522 events
- Winter Storm and Winter Weather in Illinois, December 6 to 7, 202516 events
- Winter Weather in Wisconsin, December 6 to 7, 202511 events
- Strong Wind in Utah, December 6, 2025$15,000 · 1 event
- Winter Weather in Minnesota, December 6, 20259 events
- Winter Weather in Minnesota, December 6, 20258 events
- Winter Weather in Nebraska, December 6, 20252 events
- Marine High Wind in Lake Superior, December 6, 20251 event
- Blizzard in Alaska, December 6, 20251 event
- High Wind in New Mexico, December 6, 202552 kt wind · 1 event
- High Wind in Texas, December 6, 202551 kt wind · 1 event
- Winter Storm in Wyoming, December 6 to 7, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307134, 1307077, 1307125, 1307064, 1307136, 1307083, 1307127, 1307067, 1307132, 1307122, 1307073.